Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Morse theory from an algebraic viewpoint

Author: Emil Sköldberg
Journal: Trans. Amer. Math. Soc. 358 (2006), 115-129
MSC (2000): Primary 16E05; Secondary 16E40, 17B56
Published electronically: August 25, 2005
MathSciNet review: 2171225
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Forman's discrete Morse theory is studied from an algebraic viewpoint, and we show how this theory can be extended to chain complexes of modules over arbitrary rings. As applications we compute the homologies of a certain family of nilpotent Lie algebras, and show how the algebraic Morse theory can be used to derive the classical Anick resolution as well as a new two-sided Anick resolution.

References [Enhancements On Off] (What's this?)

  • [ACJ97] Grant F. Armstrong, Grant Cairns, and Barry Jessup, Explicit Betti numbers for a family of nilpotent Lie algebras, Proc. Amer. Math. Soc. 125 (1997), no. 2, 381-385. MR 97d:17013
  • [Ani86] David J. Anick, On the homology of associative algebras, Trans. Amer. Math. Soc. 296 (1986), no. 2, 641-659. MR 87i:16046
  • [Bac] Jörgen Backelin, The Gröbner basis calculator Bergman, Available at
  • [Bac78] Jörgen Backelin, La série de Poincaré-Betti d'une algèbre graduée de type fini à une relation est rationnelle, C. R. Acad. Sci. Paris Sér. A-B 287 (1978), no. 13, A843-A846. MR 81f:16002
  • [Bar97] Michael J. Bardzell, The alternating syzygy behavior of monomial algebras, J. Algebra 188 (1997), no. 1, 69-89. MR 98a:16009
  • [BBL:99] Eric Babson, Anders Björner, Svante Linusson, John Shareshian, and Volkmar Welker, Complexes of not $i$-connected graphs, Topology 38 (1999), no. 2, 271-299. MR 2000a:57001
  • [BL91] Donald W. Barnes and Larry A. Lambe, A fixed point approach to homological perturbation theory, Proc. Amer. Math. Soc. 112 (1991), no. 3, 881-892. MR 91j:55019
  • [BW02] E. Batzies and V. Welker, Discrete Morse theory for cellular resolutions, J. Reine Angew. Math. 543 (2002), 147-168. MR 2003b:13017
  • [Cha00] Manoj K. Chari, On discrete Morse functions and combinatorial decompositions, Discrete Math. 217 (2000), no. 1-3, 101-113, Formal power series and algebraic combinatorics (Vienna, 1997). MR 2001g:52016
  • [CPU99] Svetlana Cojocaru, Alexander Podoplelov, and Victor Ufnarovski, Non-commutative Gröbner bases and Anick's resolution, Computational methods for representations of groups and algebras (Essen, 1997), Birkhäuser, Basel, 1999, pp. 139-159. MR 2000i:16090
  • [For98] Robin Forman, Morse theory for cell complexes, Adv. Math. 134 (1998), no. 1, 90-145. MR 99b:57050
  • [Jon03] Jakob Jonsson, On the topology of simplicial complexes related to 3-connected and Hamiltonian graphs, J. Combin. Theory Ser. A 104 (2003), no. 1, 169–199. MR 2018427,
  • [JW05] Michael Jöllenbeck and Volkmar Welker, Resolution of the residue class field via algebraic discrete morse theory, arXiv:math.AC/0501179, 2005.
  • [Sha01] John Shareshian, Discrete Morse theory for complexes of $2$-connected graphs, Topology 40 (2001), no. 4, 681-701. MR 2002h:57017
  • [Ufn89] V. A. Ufnarovski{\u{\i}}\kern.15em, On the use of graphs for calculating the basis, growth and Hilbert series of associative algebras, Mat. Sb. 180 (1989), no. 11, 1548-1560, 1584. MR 91d:16053

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 16E05, 16E40, 17B56

Retrieve articles in all journals with MSC (2000): 16E05, 16E40, 17B56

Additional Information

Emil Sköldberg
Affiliation: Department of Mathematics, National University of Ireland, Galway, Ireland

Received by editor(s): August 4, 2003
Published electronically: August 25, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society